Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 174, NWS Goodland, KS

July 10, 2000Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2000, 6:46 PM MDT for Dundy County, Nebraska. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 6:46 PM MDT (00:46 UTC)
Expired
Jul 10, 2000, 7:30 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Dundy County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:52 PM MDTHail 1Benkelman, NE
Jul 10, 7:40 PM MDTThunderstorm Wind 52 EBenkelman, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3333 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 110046
SVRGLD
NEC057-110130-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 730 PM MDT

* AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTH OF MAX...OR ABOUT 6 MILES SOUTH
  OF WAUNETA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

ANOTHER LOCATION IN THIS WARNING IS...BENKELMAN.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER$ IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

SKIPPER

LAT...LON 4034 10164 3999 10167 3999 10134 4032 10134

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:26 PM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 10, 2:26 PM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT MON JUL 10 2000

ATTM THE 88D WAS INDICATING SOME TSRA ACTIVITY JUST NW FA AND A FEW
SHRA WERE JUST DEVELOPING OVR THE NNE CWA POSSIBLY ALONG A WEAK COOL
FRONT WHICH SEEMS HAVE STALLED ACRS OUR N FA. ALSO A WEAK BOUNDARY
WAS EVIDENT JUST TO THE SOUTH OF GLD WHERE TSRA WERE DEVELOPING
RAPIDLY ATTM. I AM LEANING TOWARD THE ETA SOLN WHICH ANALYZED THIS
MORNING PCPN BETTER THAN THE OTHERS AND AS WINDS SHIFT TO THE SE I
EXPECT THIS FRONT TO RETREAT NORTH AS A WARM FRONT. THE 5H/HIGH THAT
DOMINATED OUR WX FOR THE PAST WEEK DRIFTED SLIGHTLY EAST WHICH
ALLOWED SOME GULF MOISTR WRAPPING AROUND THE HIGH TO EDGE INTO OUR
CWA.

I EXPECT THIS AREA OF SHRA ACTIVITY TO INCREASE THROUGHOUT THE DAY
AS A MID LVL VORT MAX DRIFTS INTO THE WESTERN FA BY EVENING. ALSO OUR
SFC WINDS VEER TO THE ESE THIS AFTN ALLOWING ADDITIONAL MOISTR INTO
THE CWA AND K INDE VALUES RISE TO 40C OR ABOVE. IN ADDITION 7H/MB
TMPS COOL AND COMBINING THIS WITH THE AFOREMENTIONED TSRA SHUD ALSO
INCREASE THIS AFTN MAINLY OVR THE WESTERN FA WHERE THE CAP HAD
ALREADY WEAKENED. AS THE ACTIVITY AND VORT MAX MOVES EAST INTO
INCREASINGLY HIER DEW POINTS AND WITH LOW LVL WINDS VEERING WITH
HGHTS SOME OF THE STORMS SHUD BECOME STRONG IF NOT SEVERE. ALSO
THE HIGHEST 7H/THTE VALUES WERE FROM WEST TO EAST ACROSS OUR
SOUTHERN THIRD OF THE CWA AND HEAVY RAINFALL IS POSSIBLE.
7H/RELH REMAIN HIGH OVR THE EASTERN FA TONIGHT WHERE THE 5H/VORT MAX
DRIFTS INTO AND I BELIEVE TSRA/SHRA WILL CONT OVER THIS AREA.

FOR TOMORROW 850/TMPS INCREASE SLIGHTLY AND AFTN TMPS MAY BE A
COUPLE OF DEGREES HIER TUE THAN MON. IT APPEARS A DRY LINE DEVELOPS
OVER OUR WESTERN CWA AND MOVES RAPIDLY EASTWARD WHERE FORECAST CAPE
VALUES WERE OVER 2500J/KG OVER THE E FA. ALSO ANOTHER BUT WEAKER
5H/VORT MAX DRIFTS JUST N OF THE FA DURING THE AFTN AND ANOTHER ROUND
OF CONVECTIVE ACTIVITY IS POSSIBLE ESPECIALLY OVER THE E FA WHERE
VGP VALUES INCREASE TO .275. A SUBTLE WIND SHIFT TO THE NE MAY
INDICATE ANOTHER WEAK COOL FRONT DRIFTS ACRS THE N FA TEMPORARILY
THEN RETREATS NORTHWARD AGAIN ON SE WINDS BY WED AFTN. 5H/HI REBUILDS
JUST TO OUR SW AND AFTN TMPS SHUD RISE ONCE AGAIN WELL INTO THE 90S.
THE ETA WAS SHOWING A DECREASE IN LOW LVL MOISTR BUT ON SE SFC WINDS
I EXPECT THIS IS UNDER-DOING IT A ISOLD/WDLY TSRA ARE POSSIBLE
MAINLY OVER THE WESTERN 2/3RDS OF THE FA.

IN THE EXTENDED 5H/HI CONTS TO STRENGTHEN TO 596 DAM AND WAS JUST TO
OUR SW. AND IF THIS HOLDS TRUE AFTN TMPS WILL RISE TO AROUND THE
CENTURY MARK OR ABOVE WITH DRY CONDITIONS PREVAILING INTO THE
BEGINNING OF THE WEEKEND.

.GLD...NONE.

VP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:39 PM MDTSevere Thunderstorm WarningGLDHitchcock66 min
Jul 10, 7:30 PM MDTSevere Thunderstorm WarningGLDDundy30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.